City Research Online

Ideal Cost-Free Distributions in Structured Populations for General Payoff Functions

Broom, M. & Rychtar, J. (2016). Ideal Cost-Free Distributions in Structured Populations for General Payoff Functions. Dynamic Games and Applications, 8(1), pp. 79-92. doi: 10.1007/s13235-016-0204-4


The important biological problem of how groups of animals should allocate themselves between different habitats has been modelled extensively. Such habitat selection models have usually involved infinite well-mixed populations. In particular, the model of allocation over a number of food patches when movement is not costly, the ideal free distribution (IFD) model, is well developed. Here we generalize (and solve) a habitat selection game for a finite structured population. We show that habitat selection in such a structured population can have multiple stable solutions (in contrast to the equivalent IFD model where the solution is unique). We also define and study a “predator dilution game” where unlike in the habitat selection game, individuals prefer to aggregate (to avoid being caught by predators due to the dilution effect) and show that this model has a unique solution when movement is unrestricted.

Publication Type: Article
Publisher Keywords: Structured populations, IFD, Multi-player games, Best response dynamics
Subjects: Q Science > QA Mathematics
Departments: School of Science & Technology > Mathematics
SWORD Depositor:
[thumbnail of BroomRychtarIdeal2016.pdf]
Text - Published Version
Available under License Creative Commons: Attribution International Public License 4.0.

Download (478kB) | Preview


Add to AnyAdd to TwitterAdd to FacebookAdd to LinkedinAdd to PinterestAdd to Email


Downloads per month over past year

View more statistics

Actions (login required)

Admin Login Admin Login